Restrictions on microstructure

Kaushik Bhattacharya, Nikan B. Firoozye, Richard D. James, Robert V. Kohn

Research output: Contribution to journalArticlepeer-review

93 Scopus citations


We consider the following question: given a set of matrices Jf with no rank-one connections, does it support a nontrivial Young measure limit of gradients? Our main results are these: (a) a Young measure can be supported on four incompatible matrices; (b) in two space dimensions, a Young measure cannot be supported on finitely many incompatible elastic wells; (c) in three or more space dimensions, a Young measure can be supported on three incompatible elastic wells; and (d) if k supports a nontrivial Young measure with mean value 0, then the linear span of Jf must contain a matrix of rank one.

Original languageEnglish (US)
Pages (from-to)843-878
Number of pages36
JournalProceedings of the Royal Society of Edinburgh: Section A Mathematics
Issue number5
StatePublished - 1994

Bibliographical note

Funding Information:
Section 2 draws from the Ph.D. thesis of Firoozye (New York University, 1990). The 'four-gradient example' was worked out while James was visiting the Mathematical Sciences Institute at Cornell University during the spring of 1988. Firoozye held a postdoctoral position at the Institute for Mathematics and its Applications in 1990-91, and a visiting position at Universitat Bonn in 1992-3. Firoozye and James were affiliated with the Mathematics Department of Heriot-Watt University during 1991-2. Bhattacharya was a graduate student at the University of Minnesota (Ph.D. 1991) then a Visiting Member at the Courant Institute (1991-3) during the execution of this research. Partial support from the following agencies is gratefully acknowledged: AFOSR (K.B., R.D.J., R.V.K.), ARO (K.B., R.D.J., R.V.K.), NSF (K.B., N.B.F., R.D.J., R.V.K.), ONR (R.D.J.), and SERC (N.B.F, R.D.J.).


Dive into the research topics of 'Restrictions on microstructure'. Together they form a unique fingerprint.

Cite this